Maine, 2003

Flood in Maine, April 19, 2003

April 19, 2003 · NWS CAR · 1 event in 1 county or zone

caused an increase in river levels. before rapidly falling back below flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam on the Aroostook river near the village of Crouseville...just southeast of the town of Washburn...caused an increase in river levels. The flood stage at Washburn is 14 feet and the river level briefly crested at just over 14 feet...before rapidly falling back below flood stage. Minor flooding of a boat launch was observed at Washburn. Ice was forced onto a dirt road bordering the river near the town of Wade. In the village of Crouseville...river ice damaged a pasture fence bordering the river and water innundated one residential backyard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 19, 1:41 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 19, 1:41 PM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
241 PM EDT SAT APR 19 2003

.SYNOPSIS...EXPECT MOSTLY CLOUDY CONDITIONS TO CONTINUE ACROSS NORTHERN AND
CENTRAL MAINE TONIGHT AND SUNDAY WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES
ACROSS DOWNEAST SECTIONS. A WEAK LOW PRESSURE TROUGH MAY PRODUCE SOME
SCATTERED SHOWERS ACROSS NORTHERN AREAS LATE TONIGHT INTO EARLY SUNDAY. AN
UPPER RIDGE WILL BUILD OVER THE STATE WITH PARTLY CLOUDY TO MOSTLY CLEAR
CONDITIONS ON MONDAY. LOW PRESSURE APPROACHES THE REGION ON TUESDAY WITH
SCATTERED RAIN SHOWERS POSSIBLE BY AFTERNOON.

.DISCUSSION...CURRENT SURFACE ANALYSIS INDICATES 1036MB HIGH PRESSURE
CENTERED SOUTHEAST OF NOVA SCOTIA STILL RIDGING ACROSS NEW ENGLAND. SAT IMG
SHOWS PLENTY OF CLOUDS ACROSS NORTHERN SECTIONS WITH MOSTLY TO PARTLY SUNNY
CONDITIONS ACROSS THE REMAINDER OF THE STATE.

DID NOT MAKE MUCH CHANGE FROM PREVIOUS GRIDS. MODELS STILL CONSISTENT WITH
LIFTING SHORTWAVE TROUGH OVER NORTHERN SECTION LATE TONIGHT INTO EARLY
SUNDAY. DEEPEST MOISTURE MOVES OVER THE NORTH AROUND MIDNIGHT BUT STILL DOES
NOT EXTEND MUCH ABOVE 700MB. WITH WEAK FORCING EXPECT PRECIP TO BE SPOTTED
WITH VERY LIGHT AMOUNTS.

CLOUDS TO REMAIN OVER NORTH AND CENTRAL SECTIONS ON SUNDAY WITH DOWNEAST
SECTIONS REMAINING PARTY TO MOSTLY CLEAR. POSSIBLY 10 DEGREES WARMER ACROSS
DOWNEAST SECTIONS WITH MORE SUNSHINE. WITH WEAK ONSHORE FLOW OVER COASTAL
SECTIONS WILL KEEP HIGH IN THE LOWER 50S THERE.

UPPER RIDGE BUILDS OVER THE STATE SUNDAY NIGHT INTO MONDAY WITH APPROACHING
MIDWEST UPPER TROUGH. WITH SURFACE HIGH STILL RIDGING DOWN THE EAST COAST
NOT SURE IF WARM FRONT WILL REALLY MAKE IT THROUGH THE STATE. HOWEVER...
WITH PARTLY TO MOSTLY CLEAR SKIES...TEMPERATURES MAY REACH NEAR 60 ACROSS
MOST AREAS. ONSHORE FLOW AGAIN WILL KEEP TEMPERATURES COOLER ALONG THE
COAST.

EXTENDED...CLOUDS ON THE INCREASE MONDAY NIGHT WITH APPROACHING UPPER
TROUGH. WITH SURFACE HIGH PRESSURE TO OUR EAST RELUCTANT TO LET GO...EXPECT
SHOWERS TO HOLD OFF TO TUESDAY AFTERNOON. UPPER TROUGH WILL SLOWLY MOVE
ACROSS NEW ENGLAND ON WEDNESDAY AS SURFACE LOW MOVES INTO THE GULF OF MAINE
WEDNESDAY AFTERNOON PROVIDING BEST CHANCE OF RAIN DURING THE DAY ON WED.
WITH UPPER TROUGH MOVING VERY SLOWLY EASTWARD OVER NEW ENGLAND EXPECT
SCATTERED SHOWERS TO CONTINUE INTO THURSDAY.

COASTAL WATERS: WILL HEADLINE SCA FOR SEAS WITH 4 TO 6 FT SWELLS BEING
CREATED BY EAST TO SOUTHEAST FLOW AROUND NOVA SCOTIA HIGH PRESSURE.

.CAR...SCA FOR SEAS TONIGHT.

FOSTER
Hazardous weather outlook, Apr 19, 4:05 AM EST, 14 hours 55 minutes before
MEZ001>006-010-011-015>017-029>032-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
505 AM EDT SAT APR 19 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

MIGNONE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northeast Aroostook

When
April 19, 7:00 PM EST to 9:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352320.